Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 197, NWS Springfield, MO

August 13, 2005Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 13, 2005, 2:59 PM CDT for Webster County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 2:59 PM CDT (19:59 UTC)
Expired
Aug 13, 2005, 3:49 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Webster County, MO

The radar

The Springfield radar (KSGF), 36 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 131959
SVRSGF
MOC225-132115-
/O.NEW.KSGF.SV.W.0197.050813T1959Z-050813T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 415 PM CDT.

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM FAIR GROVE TO ROGERSVILLE...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ROGERSVILLE BY 305 PM CDT.
  NEAR FORDLAND BY 315 PM CDT.
  NEAR MARSHFIELD BY 320 PM CDT.
  NEAR DIGGINS BY 325 PM CDT.
  NEAR NIANGUA BY 330 PM CDT.
  NEAR SEYMOUR BY 335 PM CDT.

THESE STORMS HAVE A HISTORY OF PRODUCING SIGNIFICANT TREE DAMAGE 
THROUGH MUCH OF GREENE COUNTY INCLUDING THE CITY OF SPRINGFIELD.

THE TOWNS OF ELKLAND...NORTHVIEW AND RADER ARE ALSO IN THE PATH OF
THESE SEVERE THUNDERSTORMS.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 89 AND 108.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3725 9307 3726 9306 3727 9309 3729 9309
      3731 9307 3747 9305 3747 9271 3711 9269
      3711 9307

$$

CRAMER
2 follow-up statements
000 
WWUS53 KSGF 132026
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT SAT AUG 13 2005

MOC225-132115-
/O.CON.KSGF.SV.W.0197.000000T0000Z-050813T2115Z/
WEBSTER MO-
326 PM CDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WEBSTER COUNTY UNTIL
415 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF MARSHFIELD TO FORDLAND...AND
MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR DIGGINS BY 335 PM CDT.
  NEAR NIANGUA BY 340 PM CDT.
  NEAR SEYMOUR BY 350 PM CDT.

THE TOWNS OF NORTHVIEW AND RADER ARE ALSO IN THE PATH OF THIS LINE OF
SEVERE THUNDERSTORMS.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 94 AND 109.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3713 9303 3748 9301 3748 9271 3711 9269

$$

CRAMER
000 
WWUS53 KSGF 132049
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT SAT AUG 13 2005

MOC225-132059-
/O.CAN.KSGF.SV.W.0197.000000T0000Z-050813T2115Z/
WEBSTER MO-
349 PM CDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEBSTER COUNTY HAS BEEN
CANCELLED...

AT 345 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3713 9303 3748 9301 3748 9271 3711 9269

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:35 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 13, 2:35 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT AUG 13 2005

.DISCUSSION...
A FRONT REMAINED STALLED FROM CENTRAL MISSOURI INTO SOUTH CENTRAL
KANSAS SATURDAY AFTERNOON.  CLUSTERS OF CONVECTION HAD DEVELOPED
ALONG AND AHEAD OF THIS BOUNDARY WHERE MIXED LAYER CAPES WERE NEAR
2000 J/KG. WATER VAPOR SHOWED A POSITIVE TILT TROUGH EXTENDING FROM
THE EASTERN CANADIAN PROVINCES SOUTHWEST INTO THE CENTRAL ROCKIES.
DEEP SUBTROPICAL MOISTURE PLUME WAS STREAMING NORTHWARD IN ADVANCE
OF THIS TROUGH. A SUBTLE SHORTWAVE EMBEDDED IN THIS FLOW APPEARED TO
BE ENHANCING CONVECTIVE DEVELOPMENT ACROSS SOUTHWEST MISSOURI.
THE 12Z SOUNDING SUGGEST THAT STRONG MICROBURST WINDS WILL BE THE
PRIMARY HAZARD WITH THE STRONGER STORMS.

THE FRONT WILL SAG SLOWLY SOUTH THE REMAINDER OF THE WEEKEND AS
UPPER FLOW REMAINS NEARLY ZONAL. A MODERATE LOW LEVEL JET WILL
TRANSPORT VERY RICH THETA-E AIRMASS INTO THE AREA WITH 850 MB
DEWPOINTS APPROACHING 15 DEGREES C. RIBBON OF PRECIPITABLE WATER
VALUES NEAR 2 INCHES WILL STRETCH ALONG THE BAROCLINIC ZONE. IN
ADDITION MINOR SHORTWAVES EMBEDDED IN THE SUBTROPICAL FETCH AND IN
THE STRONGER WESTERLIES ACROSS THE NORTHERN TIER OF THE U.S. WILL
AID PRECIPITATION DEVELOPMENT. THE RESULT WILL BE THE LIKELIHOOD OF
RAIN ACROSS MUCH OF THE FORECAST AREA THROUGH MONDAY. THE MOST
SIGNIFICANT RAINFALL WILL FALL NORTH OF INTERSTATE 44 WHERE TRAINING
CELLS COULD PRODUCE HEAVY AMOUNTS. LOCALIZED FLOODING MAY BECOME
CONCERN IF MULTIPLE ROUNDS OF HEAVY RAINFALL DEVELOP. MEANWHILE
THUNDERSTORMS WILL REMAIN MORE ISOLATED ACROSS SOUTH CENTRAL
MISSOURI UNTIL THE FRONT APPROACHES LATER SUNDAY.

NAM AND GFS MODELS ARE SIMILAR IN BRINGING THE FRONT SLOWLY ACROSS
SOUTHERN MISSOURI AND FAR SOUTHEAST KANSAS. SOME UNCERTAINTY EXISTS
ON HIGHS SUNDAY INTO MONDAY DUE TO THE ASSOCIATED CLOUDS AND
PRECIPITATION. I HAVE TRENDED A COUPLE DEGREES DOWN BUT BELIEVE ANY
BREAKS WILL HELP TEMPERATURES RECOVER AT LEAST INTO THE LOWER 80S.
EXCEPTION MAY BE ACROSS OUR FAR NORTHERN COUNTIES WHERE HIGHS MAY
STRUGGLE TO GET OUT OF THE 70S IF PRECIPITATION PERSISTS.

THE FRONT WILL STALL OVER OR JUST SOUTH OF THE FORECAST EARLY NEXT
WEEK. THE 850 MB FLOW INTERSECTING THIS BOUNDARY WILL CONTINUE TO
SUPPORT A GOOD CHANCE OF RAINFALL MONDAY AND POSSIBLY INTO TUESDAY.
THE FRONT WILL GRADUALLY DISSIPATE BY THE MIDDLE OF NEXT WEEK.
HOWEVER AMPLE MOISTURE WILL LIKELY LINGER TO SUPPORT ISOLATED
DIURNAL ACTIVITY.

ANOTHER FRONT IS PROGGED TO APPROACH THE REGION LATE NEXT WEEK.
TIMING OF THIS FEATURE IS STILL IN QUESTION SO ONLY INTRODUCED A
SLIGHT CHANCE OF PRECIPITATION THURSDAY AND FRIDAY.

FOSTER

&&

.AVIATION...
INITIAL ROUND OF THUNDERSTORMS AFFECTING THE SPRINGFIELD TERMINAL AT
1930Z WILL MOVE EAST OF THE TERMINAL BY 21Z. FLIGHT CONDITIONS ARE
BOUND TO DETERIORATE WITHIN THE NEXT 12 HOURS OR SO...AS A FRONT IS
SCHEDULED TO MAKE PROGRESS TOWARD SOUTHWEST MISSOURI.  ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL FOLLOW...MOST LIKELY AFFECTING THE
JOPLIN AND SPRINGFIELD AIRPORTS THIS EVENING.

CRAMER/FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 13, 1:00 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 13 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL AND
  FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED STRONG TO SEVERE
  STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS UP TO 60 MPH
  AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT. HOWEVER THE STORMS WILL BE CONCENTRATED NORTH
  OF INTERSTATE 44.

  DISCUSSION:

  A NEARLY STATIONARY FRONT STRETCHING FROM CENTRAL MISSOURI TO
  SOUTH CENTRAL KANSAS WILL INTERACT WITH A VERY MOIST AND
  MODERATELY UNSTABLE AIRMASS TO PRODUCE SCATTERED TO NUMEROUS
  THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE
  MORE NUMEROUS ALONG AND NORTH OF INTERSTATE 44 CLOSER TO THE
  FRONT. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS...BUT
  ATMOSPHERIC CONDITIONS ARE NOT CONDUCIVE TO ORGANIZED SEVERE
  WEATHER. THUNDERSTORMS WILL CONTINUE TONIGHT MAINLY ALONG AND
  NORTH OF INTERSTATE 44. VERY HEAVY RAIN WILL LIKELY FALL IN THE
  STRONGER STORMS WITH RAINFALL AMOUNTS POSSIBLY EXCEEDING TWO
  INCHES. LOCALIZED FLOODING COULD DEVELOP WHERE STORMS TRACK OVER
  THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK
  AREA INTO EARLY NEXT WEEK AS THE FRONT STALLS ACROSS THE AREA.
  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. ORGANIZED SEVERE WEATHER
  IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT DUE TO THE
  ISOLATED NATURE OF THE SEVERE WEATHER. SPOTTERS ARE ENCOURAGED TO
  RELAY HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 13, 2:05 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     4 SE NEVADA             37.79N 94.32W
08/13/2005                   VERNON             MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED TREES.

CRAMER
Local storm report, Aug 13, 2:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     APPLETON CITY           38.20N 94.03W
08/13/2005  55 MPH           ST.CLAIR           MO   LAW ENFORCEMENT

            55 MPH WINDS ESTIMATED

0215 PM     TSTM WND GST     3 E GREENFIELD          37.42N 93.80W
08/13/2005  50 MPH           DADE               MO   PUBLIC

            WIND GUSTS OVER 50 MPH WITH SMALL TREE LIMBS DOWN.
Local storm report, Aug 13, 2:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     APPLETON CITY           38.20N 94.03W
08/13/2005  70 MPH           ST.CLAIR           MO   LAW ENFORCEMENT

            60-70 MPH WINDS ESTIMATED LARGE LIMBS DOWN AND POWER OUT
Local storm report, Aug 13, 2:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     (SGF)SPRINGFIELD ARPT   37.25N 93.38W
08/13/2005  49 MPH           GREENE             MO   NWS EMPLOYEE

            WIND GUST MEASURED BY UPPER AIR WIND GAGE AT NWS OFFICE.
Local storm report, Aug 13, 2:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
08/13/2005                   GREENE             MO   LAW ENFORCEMENT

            TREES DOWN
Local storm report, Aug 13, 2:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
08/13/2005                   GREENE             MO   PUBLIC

            6 INCH DIAMETER TREE LIMBS DOWN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:42 PM CDTSevere Thunderstorm WarningSGFVernon18 min
Aug 13, 2:18 PM CDTSevere Thunderstorm WarningSGFGreene59 min
Aug 13, 2:45 PM CDTSevere Thunderstorm WarningSGFPolk39 min
Aug 13, 2:50 PM CDTSevere Thunderstorm WarningSGFDallas50 min
Aug 13, 3:13 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Miller, Morgan82 min
Aug 13, 3:45 PM CDTSevere Thunderstorm WarningSGFPulaski77 min
Aug 13, 4:03 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.